Jump to content
CrazyBoards.org

from seroquel to latuda - akathisia risk? sleep impact?


Recommended Posts

My PHP pdoc is looking at switching me from seroquel (400 mg) to latuda (dosage unknown b/c haven't discussed it yet).  My main concern is that I'm currently going off abilify b/c of akathisia and yet a few posts here that discussed Latuda also mentioned akathisia.  I really don't know much about latuda--because it's newer, it slightly scares me, but I've already gone through the less-new AAPs (risperdal, geodon, abilify, seroquel, and zyprexa), so it's either time to going forward in time to latuda et al (my pdoc had actually suggested fanapt?) or backward in time to the typicals.  For now, since both OP pdoc and PHP pdoc say forward, I'm hanging in there and planning on it. 

So a few questions:

1) if you've used it for bipolar disorder, how effective has it been against depression, mania or hypomania, and psychosis?  I've had all three at various point, but it won't be the only med, so it's not like I need 100% on it.  More that I'd like to know if it's really great for one or really not helpful for another.

2) did it trigger akathisia at all and, if so, did some of the regular drugs (cogentin et al) help take it away, or did you have to stop? 

3) how does it impact sleep?  (if at all)

 

I know one frequent issue is price, but as of now my insurance is quoting me $70 for three months or $35 for one.  I'd have to do one month initially while we see if it works and play with dosages, but my understanding is that relatively speaking, that's not that awful a price.  It's the most expensive one that I've had, but if the idea is that it'll help a lot, I'll make it work.  I'm slightly anxious that insurance might later decide it's too much and take it away and then I'd be stuck scrounging around...but I guess in theory that could happen with most anything other than the $1 lithium. 

 

Thanks!

Link to comment
Share on other sites

I had much worse akathisia on Latuda than on Abilify, but I doubt I am the norm.  My Latuda akathisia did not abate with Benadryl, Klonopin, and a beta-blocker.

I think every pdoc-approved med it worth a fair trial.  You never know which one could hit the spot!

Link to comment
Share on other sites

Don't remember Latuda causing any akathesia. It did make me incredibly sleepy if I took it with the required calorie intake, along with a dystonic reaction in my jaw (I get this with most APs.) Somewhat mitigated my depression. Abilify has always been the worst for akathesia for me.

Link to comment
Share on other sites

My experience with latuda is that it's great. 

1) I use it for depression and bipolar as well and find that it takes care of most of my depression but sometimes I'm left wanting more, like another drug because I still feel depressed just not as much as before. In terms of manic episodes, I haven't had one since starting taking it, sometimes I can feel one coming on and it just never happens it's like latuda puts a wall in front of the manic episode and tells it to stop. The closest I've had to a manic episode on latuda is a panic attack which I've had 1 of in the last 6 months. So it's very good for treating mania and ok at treating depression. 

2) it does trigger akithisia and when it does it seems unstoppable, no drugs that I've tried have prevented or stopped the akithisia it comes with.  What I find though is that the longer I've taken latuda the less likely it is to trigger akithisia and the less severe it ends up being. Just my experience though, I'm 6 months in. 

3) it really fucked with my sleep for awhile but it's another thing where I guess my body adjusted over time and I got over it. I would have this overwhelming sense that I needed to go to bed after taking it however have no real ability to sleep, just lay there in my bed wide awake pretending I was asleep so my body might actually fall asleep. Then I would wake up at like 3am and not be able to get back to sleep. For months. I found eventually though that I didn't need the sleep while latuda was effecting it and now a while down the line it doesn't effect my sleep other than making me tired after taking it. 

And boy does it give me some fucked up dreams. 

Edited by Humorouscrustacean
Clarification
  • Like 1
Link to comment
Share on other sites

thanks lifequake--sorry it was such a mess for you, but I'll keep that philosophy in mind.

Sorry it was so disastrous for you also aura...I'm concerned about the not controlling mania.  Right now the pdocs are concerned about the deep depression I've landed into (occasionally with some mixed stuff), but I do still have the bipolar diagnosis and don't want to land there in another seven years (or ever, but so far it's been 2002, 2009, and 2016).

dtac---thanks! glad to hear on the akathisia front.  Sleepy is a really good thing for me so long as I can take it at night.  If it's sleepy after taking during the day, I'll be doomed.

HC - I'm glad you've had good experiences on both poles with it!  I think it's technically more geared at the downward one, so your better success on the manic side is heartening.  I'm terrified of triggering the akathisia because I simply couldn't handle it with abilify, but maybe this would be an add something med-wise to prevent the side effect.  The sleep issues are a bigger problem, though y PHP pdoc did say that she'd look into something geared at sleep if it didn't help, since she knows that's a big reason that seroquels helpful. 

  • Like 1
Link to comment
Share on other sites

  • 1 month later...

 I literally created an account just to talk about the horror I went through with Latuda. I was prescribed it to manage bipolar disorder and my psych said it was the safest out there, given I was pregnant and planned on breastfeeding. I took it for a year, constantly upping the dose as instructed. I began to get horrible anxiety. Intense panic attacks that lasted hours to all day. I ended up in a psych ward because I was suicidal. I cried and screamed and writhed in bed, unable to function. Most days, I couldn't leave the house or even the bedroom. I had to quit my job. I can't remember much of my child's first year of life. They gave me some ativan and propranolol, but neither really helped (unless I took way more than I should have in order to pass out and escape my living hell). Finally, I figured out that it was the medication (no doctor ever mentioned akathisia to me, they just kept upping the dose becauses "once the bipolar symptoms are under control, then we'll find a medication for the anxiety).

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...